Texas, 2017

Funnel Cloud in Texas, June 3, 2017

June 3, 2017 · NWS HGX · 1 event in 1 county or zone

A funnel cloud was sighted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A funnel cloud was sighted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 3, 2:39 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 3, 2:39 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
339 PM CDT Sat Jun 3 2017

.DISCUSSION...
Showers and thunderstorms ongoing this afternoon mainly along the
seabreeze now east of I-45 and starting to develop along the
Highway 59 corridor southwest of Richmond. Active storms over West
and North-Central Texas this afternoon in association with the
slow moving upper low near KFDR. Storms in SETX should continue to
expand inland and likely increase a little in coverage and
intensity with atmosphere becoming more unstable across the
northern CWA. Brief heavy downpours still possible this
afternoon/early evening.

Guidance is all over the place for tonight/Sunday. Storms that are
going on across TX not lining up well with most of the higher res
modeling and hence confidence is lower on how this plays out
overnight. Thinking the general trend should be southeastward as
the upper low detaches and drifts towards SETX. Complex of storms
rolling down the Rio Grande will also add more uncertainty to the
forecast as some of this mass could shift eastward. WV/Vis imagery
showing the deeper moisture over the Gulf moving toward SETX/LA
and the leading edge of the deeper moisture should reach the
coastal areas by 03z. This should set the stage for slow moving
heavy rain as remnants of storms to the west die off during the
convective minimum and then leave a boundary to potentially help
focus storms along in the morning. Convective temperatures Sunday
82-83 which will be easily reachable. PW spiking up to 2-2.2"
should increase rainfall efficiency. Thinking the coverage will be
fairly widespread with pockets of heavy rains of 2 to 4 inches.
May lead to some isolated street flooding.

Upper low continues to track southeastward and should move through
the area Tuesday with a 'cold front'. This should further
destabilize the airmass and lead to continued threat of slow
moving showers and thunderstorms Monday night/Tuesday. Eventually
Wednesday SETX gets on the back side of the upper low and coverage
should diminish with warming mid levels and drying in the lower
levels of the atmosphere thanks to weak high pressure building
into the area in the wake of the 'June front'.

Thursday through Saturday looking pleasant for June with low pops
and heat index readings of 85-95.

45

&&

.MARINE...
Per obs this afternoon, the weak coastal trough that set up over the
marine waters earlier this morning has moved just a bit onshore. Not
expecting any significant development over the Gulf the rest of this
afternoon and evening with mainly light/moderate onshore winds stay-
ing in place through the overnight hours. Winds could pick up little
tomorrow (Sun) as the gradient tightens some in response to an appr-
oaching upper low. This system will increase shower and thunderstorm
coverage Sun/Mon. Of course, winds and seas will be higher in/around
these thunderstorms. Long-range models are also still indicating the
passage of a cold front on Tues is still on tap. Light offshore flow
could remain in place through Thurs.
41

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      72  86  71  85  71 /  50  80  60  70  20
Houston (IAH)              74  86  73  87  73 /  40  80  60  80  40
Galveston (GLS)            79  85  77  86  78 /  50  70  60  70  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...45
Aviation/Marine...41
Hazardous weather outlook, Jun 3, 2:47 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
347 PM CDT Sat Jun 3 2017

TXZ163-164-176-177-195>198-042100-
Brazos-Burleson-Grimes-Houston-Madison-Trinity-Walker-Washington-
347 PM CDT Sat Jun 3 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Daytime heating will trigger scattered showers and thunderstorms
late this afternoon and evening.  Storm motion will be slow and
locally heavy rain will be possible in the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

An upper level low will trigger scattered to numerous showers and
thunderstorms Sunday and Monday. Storm motion will remain slow
and locally heavy rain will be possible. Some flooding issues
might be possible both Sunday and Monday. Widespread rainfall by
Monday night will be between 1 and 3 inches with isolated areas
receiving up to 4 inches of rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-042100-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
347 PM CDT Sat Jun 3 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Swells propagating into the coastal waters will produce wave
heights near or just above 5 feet in the offshore waters.
Mariners should prepare for locally rough seas due to the swells
and also from thunderstorms producing variable and gusty winds and
frequent lightning.

Waterspouts may be possible Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ178-179-199-200-210>214-226-227-235>238-042100-
Austin-Brazoria-Chambers-Colorado-Fort Bend-Galveston-Harris-
Jackson-Liberty-Matagorda-Montgomery-Polk-San Jacinto-Waller-
Wharton-
347 PM CDT Sat Jun 3 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Daytime heating will trigger scattered showers and thunderstorms
today. Storm motion will be slow and locally heavy rain will be
possible in the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

An upper level low will trigger scattered to numerous showers and
thunderstorms Sunday and Monday. Storm motion will remain slow
and locally heavy rain will be possible. Some flooding issues
might be possible both Sunday and Monday. Funnel clouds may be
possible Sunday morning with the rapid development of showers and
thunderstorms. Widespread rainfall by Monday night will be between
1 and 3 inches with isolated areas receiving up to 4 inches of
rain.
.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 3, 3:42 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
442 PM CDT SAT JUN 3 2017

TXZ177-199-032230-
Walker TX-Montgomery TX-
442 PM CDT SAT JUN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONTGOMERY AND
SOUTHWESTERN WALKER COUNTIES UNTIL 530 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Huntsville State Park, or 12 miles southwest of
Huntsville, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huntsville, New Waverly and Huntsville State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3060 9579 3068 9580 3075 9547 3046 9550
TIME...MOT...LOC 2142Z 273DEG 9KT 3063 9573

The radar

The Ft Hood radar (KGRK), 88 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brazos

When
June 3, 4:14 PM CST
Where
Brazos County, 1.19 mi W of Smetana
Reported by
Law Enforcement
Coordinates
30.650, -96.470

A funnel cloud was sighted near the intersection of SH 21 and SH 47.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691430.